• You're all caught up!

Negative Effects of Dicalcium Phosphate

author image Robin Wasserman
Robin Wasserman has been writing and prosecuting biochemical patents since 1998. She has served as a biochemical patent agent and a research scientist for a gene-therapy company. Wasserman earned her Doctor of Philosophy in biochemistry and molecular biology, graduating from Harvard University in 1995.
Negative Effects of Dicalcium Phosphate
Dicalcium phosphate is commonly added to breakfast cereals. Photo Credit David Sacks/Lifesize/Getty Images

Dicalcium phosphate is a calcium supplement commonly found in prepared breakfast cereals, in pharmaceuticals as an inert ingredient to bind tablets, and in toothpastes. However, too much dicalcium phosphate, or dicalcium phosphate taken in conjunction with other medications, can have negative consequences. In addition, inhalation or skin exposure to the powdered form, if used as a reagent in a laboratory setting, for example, can be irritating.

Effects on the Skin

According to the Material Safety Data Sheet, the powdered form of dicalcium phosphate may irritate skin. Prolonged skin contact may lead to dry or chapped skin. People with an allergy to dicalcium phosphate could develop contact dermatitis, a specific allergic reaction characterized by redness, swelling or itching on skin areas that come into direct contact with an irritating substance. In severe cases, this allergic reaction may spread elsewhere, even to areas that have not been in direct contact with dicalcium phosphate.

Inhallation Effects

According to the Material Safety Data Sheet for powdered dicalcium phosphate, inhalation of the dust of dicalcium phosphate powders may irritate the lungs and nasal passages, causing coughing and sneezing.

You Might Also Like

Gastrointestinal Effects

According to evidence gathered by the National Library of Medication, National Institutes of Health, while calcium supplementation is often well-tolerated, high levels could upset the gastrointestinal system. Symptoms of gastrointestinal problems caused by dicalcium phosphate include nausea, vomiting, loss of appetite, constipation, stomach pain, thirst, dry mouth and increased urination.

Exacerbation of Pre-Existing Conditions

According to both the evidence gathered by the National Library of Medication, National Institutes of Health, and Pharmacy Health, ingestion of dicalcium phosphate could increase the severity of symptoms in people who are already experiencing problems with diarrhea, parathyroid disease, lung disease, kidney stones or other stomach-related problems. People experiencing any one of these symptoms should first consult a physician before taking dicalcium phosphate supplements.

Interactions with Other Drugs

According to Physics Forums as well as the National Library of Medication, National Institutes of Health, and Pharmacy Health, calcium phosphate may interact with a variety of other drugs. For example, gallium nitrate decreases the ability of calcium to be absorbed in the body. Calcium decreases the effectiveness of the anti-epileptic drug phenytoin, and the antibiotics quinolone and tetracycline by decreasing absorption of the drugs. Verapamil increases absorption of calcium. Therefore, taking a calcium supplement such as dicalcium phosphate in addition to verapamil may cause symptoms similar to calcium overdose, which can include kidney stones, fatigue, muscle weakness, nausea and vomiting, frequent urination, changes in heart rate, confusion, constipation or diarrhea, headaches and coma.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.


Demand Media